Clinical Manifestations of Digoxin Toxicity:
- Generally unwell
- Lethargy, Nausea/Vomiting, confusion, yellow-green vision
- Arrhythmias (e.g. AV block, bradycardia, VF, VT)
- Acute toxicity has predominant GI symptoms and chronic has predominant CNS symptoms
- Atrial tachycardia with AV block is the most common arrhythmia caused by digoxin
- Classically: hypokalemia
- Myocardial ischemia
- Hypomagnesemia, hypercalcemia, hypernatremia, acidosis
- Drugs: amiodarone, quinidine, verapamil, spironolactone (compete for secretion in the distal convoluted tubule, therefore, reduce excretion)
Management of Digoxin Toxicity
- Withdrawal of digitalis, potassium supplements
- Correct arrhythmias and use digitalis antibody (fab fragments) for digoxin toxicity.
- Monitor the Potassium level.
- It is recommended that the digoxin dose be decreased by 25%-50% when initiating amiodarone therapy, with close monitoring of digoxin levels once weekly for the next several weeks